BACKGROUND: Botulinum A exotoxin is a safe agent in common use in dermatology. Occasionally, patients receiving botulinum toxin injections report postprocedure discomfort, including headaches.
OBJECTIVE: Our purpose was to estimate the rate of severe headaches occurring after injection with botulinum toxin for dermatologic indications.
METHODS: We used prospective monitoring of botulinum toxin injection outcomes in a single-site, 3-dermatologist practice. There was in-office and telephone follow-up of patients experiencing severe headaches.
RESULTS: Approximately 1% of patients (4/320) receiving botulinum A exotoxin injections may experience severe, debilitating headaches. These may persist at high intensity for 2 weeks to 1 month before gradually fading.
CONCLUSION: Botulinum A exotoxin injection may be associated with the development of life-altering headaches. Patients should be informed of this possibility.